News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Should I stop taking Effexor?


 jeffrey6873 - Thu Aug 12, 2010 3:19 pm

My neurologist prescribed effexor 75 mg and serequel 25mg daily to help reduce the migrain pain I was experiencing. I have been taking midrin for migrains everyday for about 8 months now. Sometimes I would need 3 daily. I wanted to stop the midrin because my Dr. believed I was also experiencing rebound headaches. I recieved botox treatment yesterday. My neurologist believes this will help to completely wein me off midrin. I am down to 1 a day now. My concern now is the Effexor. I have been taking it for about 5 weeks. I missed my dose yesterday, and this morning I was having heart palpitaions and strange twinges in my head. I researched and learned this is a withdrawel from effexor. I took my missed dose and I was fine. I don't know which is going to be tougher to stop, the midrin or effexor. Sould I continue effexor? The withdrawel concerns me. I don't want to continue if the withdrawel is worse the longer period of time you take it {effexor} Thanks
 Faye Lang, RN, MSW - Fri Aug 13, 2010 11:25 pm

Hi jeffrey6873,

Migraine is a neurological condition with severe, chronic headaches which can last for hours or days. Some have warning signs, called auras. Migraines are often accompanied by nausea, vomiting and sensitivity to light and/or sound. There is no cure, but the condition is managed by drugs that can lessen the frequenccy and severity of the headaches.

Treatment of migraines consists of pain relieving drugs and/or preventive drugs. Pain relieving drugs include NSAIDS (non-steroidal anti-inflammatories), as Midrin or Advil; triptans, as Maxalt and Imitrex; Ergot, as Minergot or Cafergot; anti-nausea drugs, as butalbital, which may be combined with acetominophen, although these have a risk of rebound headaches and withdrawal symptoms; and opiates, as drugs with codeine, with these being the last resort. Preventive drugs include certain cardiovascular drugs known as beta-blockers and calcium channel blockers, which may help block migraine; antidepressant drugs, especially tricyclics (amitriptyline, nortriptyline) which boost neurohormones in the brain; other anti-depressants known as SSRIs (selective serotonin reuptake inhibitors), which have not been as effective except for Effexor; anti-seizure drugs as Depakote or Neurontin, which help reduce frequency of migraines, but high doses may cause significant side effects; and Botox (botulinin toxin A), which is effective for many people and is usually injected every three months.

Although Effexor is noted to be the most effective SSRI in the treatment of migraine, it is also on the "worst offender" list for severe withdrawal symptoms, known as "Discontinuation Syndrome." Symptoms of Discontinuation Syndrome include anxiety, tremors, visual disturbances, hallucinations, restlessness, muscle and joint pain, dizziness, nausea, vomiting, fatigue, headache, lethargy, weakness, unstable gait, insomnia, flu-like symptoms, electric-like "zaps", tingling sensations, and/or irritability. Those SSRIs that are least likely to cause Discontinuation Syndrome are Serzone, Wellbutrin, Remeron and Prozac. Effexor should not be withdrawn as quickly as is usually recommended (2 to 4 weeks); rather, it should be very slowly reduced over at least 2 to 4 months; for some people, as long as a year is required. The Discontinuation Syndrome has been identified in recent years due to increasing reports of withdrawal symptoms from persons who have been prescribed the drug. There are times when Effexor is the best drug for a condition, and the person and their doctor must balance benefit vs. risk. Some University medical centers now require people to sign a waiver for the use of Effexor, to be certain that the potential problems are clearly understood before starting to use the drug.

It's always a good idea to discuss any concerns with your doctor, so that you can work together to find the best treatment for you.

Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here